# SDR CALA9800990

- Difficulty date: June 7, 1998
- Submitted: March 26, 2000
- Operation: Air carrier
- Aircraft: N478AC
- Make and model: Doug DC-9-82
- Aircraft serial: 48063
- Engine: Pwa JT8D217A
- System (JASC): 7230 · Turbine Engine Compressor Section
- Part: Air Seal
- Part number: 500563501
- Condition: Worn
- Location: Nr 1 Eng Comp
- Stage of operation: CL
- Nature of condition: R
- Precautionary procedure: A, E

## Discrepancy

THE NR 1 ENGINE FAILED ACCOMPANIED BY A LOUD BANG DURING CLIMB-OUT OF EWR AT 10,000 FEET.  THE CREW SHUT THE ENGINE DOWN AND THE AIRCRAFT WAS RETURNED TO EWR WHERE IT LANDED WITHOUT INCIDENT.  THE NR 1 ENGINE WAS REMOVED AND REPLACED.  THE ENGINE WAS RUN AND ALL PARAMETERS CHECKED GOOD.  ENGINEERING CONCLUDED THAT THE PRIMARY CAUSE OF ENGINE FAILURE WAS DUE TO A WORN SECOND STAGE INNER AIR SEAL.
